Alert archive / Indiana / Flash Flood Warnings in 2000

Flash Flood Warning 8, NWS Paducah, KY

February 18, 2000Posey County, Vanderburgh County, Indiana; Gallatin County, Saline County, Illinois

NWS Paducah, KY issued this flash flood warning at Feb 18, 2000, 1:47 PM CST for Posey County, Vanderburgh County, Indiana; Gallatin County, Saline County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2000, 1:47 PM CST (19:47 UTC)
Expired
Feb 18, 2000, 4:45 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Gallatin County, IL, Saline County, IL, Posey County, IN, Vanderburgh County, IN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 541 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
541 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 181951
FFWPAH
ILC059-165-INC129-163-182245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
147 PM CST FRI FEB 18 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA
  GALLATIN COUNTY IN SOUTHERN ILLINOIS
  POSEY COUNTY IN SOUTHWEST INDIANA
  SALINE COUNTY IN SOUTHERN ILLINOIS

* UNTIL 445 PM CST

* AT 136 PM CST(236 PM EST)...PERISTENT SHOWERS AND A FEW STRONG 
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION. WITH 
SEVERAL INCHES OF RAINFALL OVERNIGHT AND THIS MORNING...ADDITIONAL 
RAINFALL WILL CAUSE FLASH FLOODING...ESPECIALLY IN LOW SPOTS AND 
FLOOD PRONE AREAS.

* EXPECT AN ADDITIONAL INCH TO INCH AND ONE HALF OF RAINFALL OVER 
THE AFFECTED AREAS THROUGH 445 PM AS THE STORMS CONTINUE.   

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 2:55 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Feb 18, 2:55 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
255 AM CST FRI FEB 18 2000

COMPLEX WEATHER SCENARIO TODAY WITH RADAR/SATELLITE SHOWING ONE
THING AND THE MODELS DEPICTING ANOTHER.  THE SFC MAP AT 07Z SHOWING
A 1003MB LOW NR OKC WITH AN APPENDANT TROF EXTENDING NE TOWARD STL.
ONE OF POSSIBLY SEVERAL WARM FRONTS/TROFS OVER THE SRN STATES HAS
BULGED NORTHWARD INTO WKY...WITH THE TEMP AT PAH UP NEARLY 12 DEGF
IN THE PAST 2 HRS.  THIS FRONT CURRENTLY EXTENDS FROM WKY SOUTHWEST
INTO CENTRAL AND SRN ARKANSAS.  RADAR SHOWING MUCH OF THE PCPN HAS
ENDED ACROSS SEMO/WKY FOR THE TIME BEING...WITH SCT SHRA/TSRA CONT
OVER A LARGE PART OF SIL AND SWIN.  MAIN FCST CONCERNS FOCUSING ON
NEXT 12HRS WITH FROPA AND POPS.

THE 00Z MODELS HAVE SLOWED CONSIDERABLY FROM THE 12Z RUNS AND PUSHED
THE SFC FEATURES A BIT FURTHER TO THE SOUTH.  THE AVN CONTINUES TO
PRESENT THE MOST CONTINUITY FROM RUN TO RUN.  NONE OF THE MODELS ARE
REALLY DEPICTING THE CURRENT DRY SLOT OF PCPN WHICH NOW COVERS MOST
OF SRN MO AND WKY.  WITH LOW CONFIDENCE IN ANY OF THE MODEL
SOLUTIONS...I WILL LEAN TOWARD "LIVE" DATA FROM RADAR/SATELLITE/SFC
OBS IN THE SHORT TERM.  THE PCPN TO THE NORTH OF THE FA APPEARS TO
BE ALIGNED NORTH OF THE H8 WARM FRONT IN AREA OF GOOD ISENTROPIC
UPGLIDE.  TO THE WEST...PCPN IS DEVELOPING NR SGF WITHIN THE H8
THETA-E RIDGE AXIS AND AT THE APEX OF THE AXIS OF HIGHEST H8 DWPTS.
PCPN SHOULD BECOME MORE WIDESPREAD ACROSS THE FA AGAIN TODAY AS THE
H5 SHORTWAVE TROF PUSHES TOWARD THE MS VLY AND THE SFC COLD FRONT
MOVES ACROSS MO.  WITH GOOD ISENTROPIC UPGLIDE ON THE 300K SFC AND
CONT H8 MOISTURE CONVERGENCE ACROSS THE FA...SHRA/TSRA APPEAR TO BE
A GOOD BET.  WILL REMOVE MOST OF THE AFTERNOON DIMINISHING
WORDING...GIVEN THE SLOWER MOVEMENT OF THE SFC FEATURES.  WITH OUR
CURRENT BREAK IN THE PCPN ACROSS THE FA AND THE HEAVIEST RAIN NOW
POSITIONED FURTHER NORTH WITH THE H8 WARM FRONT...I WILL NOT EXTEND
THE FFA FOR TODAY.

DEEPEST MOISTURE PUSHES EAST OF THE FA BY 00Z...WITH ONLY A SMALL
LINGERING RAIN CHANCE DURING THE EVENING HOURS.  WITH PERSISTENT LOW
LEVEL MOISTURE OVERNIGHT...WILL LEAVE SKY MOSTXLY CLOUDY.

WILL SIDE WITH WARMER FWC GUIDANCE NOS TODAY...WITH A BLEND OF
FWC/FAN NOS THEREAFTER.

.PAH...NONE.
KEYSOR

In the hours before

Special weather statement, Feb 18, 11:00 AM CST, 2 hours 47 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-191200-

THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM SATURDAY
NATIONAL WEATHER SERVICE PADUCAH KY         SOUTHEAST MO/ SOUTH IL
1100 AM CST FRI FEB 18 2000                 SOUTHWEST IN/ WEST KY

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
THROUGH THE EARLY EVENING HOURS...

THE CENTER OF SURFACE LOW PRESSURE...LOCATED NEAR ROLLA IN SOUTH
CENTRAL MISSOURI THIS MORNING...WILL MOVE NEAR MOUNT VERNON ILLINOIS
BY EARLY AFTERNOON...AND RE-FORM ACROSS SOUTHERN INDIANA BY LATE
AFTERNOON. A COLD FRONT WILL TRAIL FROM THIS LOW PRESSURE AND SLOW
DOWN ACROSS SOUTHEAST MISSOURI...NOT REACHING THE MISSISSIPPI RIVER
NEAR CAIRO UNTIL 600 PM...THEN EASTWARD OF EVANSVILLE AND
HOPKINSVILLE UNTIL 900 PM. RAIN AND STORMS SHOULD DIMINISH QUICKLY
FOLLOWING THE PASSAGE OF THE COLD FRONT.

THE GREATEST CONCERN FOR SEVERE WEATHER THIS AFTERNOON WILL INITIALLY
BE DEPENDANT ON THE LOCATION OF THE WARM FRONT RETREATING TO THE
NORTH ACROSS THE OUTLOOK AREA. AT MID-MORNING...THE WARM FRONT AT THE
SURFACE WAS LOCATED FROM NEAR NEW MADRID MISSOURI...NORTHEAST TO
CALVERT CITY TO JUST SOUTH OF OWENSBORO KENTUCKY.

FURTHER TO THE NORTH IN THE RAIN-COOLED AIR...FROM PERRYVILLE
MISSOURI TO EVANSVILLE INDIANA...THE MAIN THREAT WILL BE DUE TO
HAIL UP TO AN INCH IN SIZE.  THIS THREAT WILL DIMINISH FOLLOWING THE
PASSAGE OF THE COLD FRONT LATER THIS AFTERNOON.

FURTHER TO THE SOUTH....FROM NEW MADRID MISSOURI TO MAYFIELD TO
MADISONVILLE KENTUCKY...THE MAIN THREAT WILL BE DUE TO DAMAGING WINDS
IN EXCESS OF 60 MPH AND SOME HAIL.  DUE TO THE EXPECTED LOCATION OF
THUNDERSTORMS NEAR THE WARM FRONT...ISOLATED TORNADOES ARE ALSO
POSSIBLE. THE THREAT OF SEVERE THUNDERSTORMS AND ISOLATED TORNADOES
WILL INCREASE DURING THE AFTERNOON...AS INSTABILITY...MOISTURE AND
VERTICAL SHEAR COME TOGETHER ACROSS PARTS OF SOUTHWEST KENTUCKY.

THE MAIN TIME FRAME FOR ANY SEVERE THUNDERSTORM ACTIVITY WILL BE FROM
NOON TO 700 PM. ALL OF THE STORMS SHOULD MOVE EAST-NORTHEAST BETWEEN
40 AND 45 MPH.

SPOTTER ACTIVATION MAY BE REQUESTED FOR SEVERE WEATHER THIS AFTERNOON
UNTIL DUSK.

SMITH
Special weather statement, Feb 18, 11:12 AM CST, 2 hours 35 minutes before
ILZ077-078-082-083-085>094-INZ081-082-085>087-KYZ014-018-MOZ087-
109>111-181830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A LINE OF SHOWERS AND A FEW STRONGER THUNDERSTORMS CONTINUE TO MOVE
NORTHEAST FROM MISSOURI INTO SOUTHERN ILLINOIS AND SOUTHWEST
INDIANA.  REPORTS OF PEA TO MARBLE SIZE HAIL HAVE BEEN RECEIVED
WITH SOME OF THESE STORMS.

COMMUNITIES ALONG AND NEAR THIS LINE...FROM EVANSVILLE INDIANA TO
SHAWNEETOWN...VIENNA AND JONESBORO ILLINOIS...AND ACROSS MISSOURI
NEAR CHARLESTON SHOULD EXPECT THESE SHOWERS AND STORMS THROUGH
1230 PM WITH SMALL HAIL AND LOCALLY GUSTY WINDS POSSIBLE.

SDB
Local storm report, Feb 18, 11:14 AM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CST FRI FEB 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    DELTA                     MO   .75 INCH HAIL
02/18/00   CAPE GIRARDEAU                 REPORTED BY MEDIA.
Special weather statement, Feb 18, 11:22 AM CST, 2 hours 25 minutes before
ILZ081-082-084>086-088-089-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1122 AM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A SMALL AREA OF STRONG THUNDERSTORMS...OVER UNION COUNTY ILLINOIS
AT 1120 AM CDT...WERE MOVING NORTHEAST AT 50 MPH. THESE STORMS
ARE CAPABLE OF PRODUCING HAIL OF 1/2 INCH ALONG WITH TORRENTIAL
DOWNPOURS. IF THESE STORMS INTENSIFY...THEY MAY BECOME
SEVERE.
C
THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF MARION BY 1130
AM...AND MCLEANSBORO BY NOON.

PS
Special weather statement, Feb 18, 11:35 AM CST, 2 hours 12 minutes before
ILZ081-084-085-181815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1135 AM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A SMALL AREA OF STRONG THUNDERSTORMS...OVER NORTHERN UNION COUNTY
ILLINOIS AT 1135 AM CDT...WERE MOVING NORTHEAST AT 50 MPH. THESE
STORMS ARE CAPABLE OF PRODUCING HAIL OF 1/2 INCH ALONG WITH
TORRENTIAL DOWNPOURS. IF THESE STORMS INTENSIFY...THEY MAY BECOME
SEVERE.

THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF CARBONDALE
BY 1145 AM...AND BENTON BY 1205 PM.

PS
Special weather statement, Feb 18, 1:31 PM CST, 16 minutes before
ILZ086-087-090-091-INZ085-KYZ014-182005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CST FRI FEB 18 2000

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

A SMALL LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR RIDGWAY
ILLINOIS IN GALLATIN COUNTY TO JUST NORTH OF VIENNA IN JOHNSON
COUNTY AT 130 PM. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH AND
ARE CAPABLE OF PRODUCING HAIL TO 1/2 INCH ALONG WITH TORRENTIAL
DOWNPOURS. IF THESE STORMS INTENSIFY...THEY MAY BECOME SEVERE.

PEA SIZE HAIL WAS REPORTED WITH THE STORM IN GALLATIN COUNTY AT 130
PM.

THESE STORMS WILL BE AFFECTING THE COMMUNITIES OF MOUNT
VERNON INDIANA BY 150 PM...SHAWNEETOWN AND; EDDYVILLE ILLINOIS AROUND
200 PM.

PS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:49 PM CSTSevere Thunderstorm WarningPAHPosey, Vanderburgh31 min
Feb 18, 2:46 PM CSTFlash Flood WarningPAHWarrick2 hr
Feb 18, 3:18 PM CSTSevere Thunderstorm WarningPAHMassac27 min

Nearby

Flash Flood Warnings in Indiana, 2000Flash Flood Warnings in Illinois, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.